Q. I have suffered from bursitis in my right hip for about four years. I had six cortisone shots in my hip during this time. The first shots helped a lot, but the later ones did virtually nothing.
I started taking turmeric daily, and the bursitis is gone! I saw benefit within a few months. Regular turmeric intake keeps my hip well.
A. Turmeric is the yellow spice in curry as well as yellow mustard. One important component, curcumin, has anti-inflammatory activity and has been used for relieving arthritis, bursitis and other joint pain, stabilizing blood sugar, preventing cancer, treating warts and wounds and alleviating eczema and psoriasis. You should be aware of its potential side effects and interactions as well. We provide details on how to use it safely in our book, The People’s Pharmacy Quick & Handy Home Remedies. In it, turmeric and curcumin, in the guise of curry, are discussed as our favorite food #23.
Others have reported anti-inflammatory benefits from turmeric. Here is what Leigh has to say:
“I didn’t have psoriasis [visitors to this site have reported improvement in this skin condition with turmeric], but had read about turmeric for joint pain so that’s why I started taking it. My pain was mostly in my thumbs, but my knees were also getting sore. It seemed like I had arthritis in my thumbs, so painful, could hardly use my hands. This was about a year ago, but now the inflammation is completely gone!
“I was taking turmeric capsules morning and evening with a meal. Then I discovered by accident that when I forgot my morning dose a few times and took 2 at night, that the next morning I had no pain at all. So I doubled up for about 4 weeks, taking 2 in the AM and 2 in the PM. Doing that completely broke the cycle of inflammation! Once the inflammation was gone, (about 8 months now) I’ve been able to stay pain free by taking 1 to 2 caps a day.
“It’s the best medicine ever! I also get a double effect, since it is a natural blood thinner, I don’t need an aspirin every day to prevent blood clots.”
PEOPLE’S PHARMACY RESPONSE: And that may pose a problem, especially for people taking blood thinners such as warfarin (Coumadin). We have heard of situations where people taking turmeric (or its active ingredient curcumin) experienced changes in blood coagulation and clotting (INR levels got out of whack). This could lead to dangerous bleeding. Other people report stomach upset or a rash. Again, to learn more about the pros and cons of turmeric, check out our books and guides.
If you are interested in practical, affordable home remedies, you may wish to subscribe to our **free** online newsletter. It offers questions and answers about drugs, home remedies, nutrition and non-drug approaches to healing; commentaries on the most pressing health issues of the day; special alerts on breaking health news as it happens and coverage of the top health headlines of the week.
It’s easy to subscribe to our online newsletter. It’s also easy to find us on Facebook and Twitter or sign up for the free podcast of our weekly radio shows. Stay informed with us, The People’s Pharmacy.